Intravenous (IV) drug use is incredibly dangerous, and while all types of illicit substance abuse have risks, shooting up drugs is especially hazardous. Regardless of which drug a person is using, injecting drugs can produce a variety of adverse side effects. A few of the risks associated with IV drug use include addiction, overdose, skin infections, collapsed veins, and infections of all kinds.
One of the lesser-known risks of IV drug use is a condition called cotton fever. Cotton fever is characterized by a sudden onset of flu-like symptoms that occur 15-30 minutes after shooting up.
What is Cotton Fever?
Cotton fever is a benign illness that happens to some people after injecting drugs as a result of bacteria being injected into the body. The bacteria typically comes from reused cotton (which IV drug users use as filters) or dirty needles.
Symptoms of cotton fever include:
- Abdominal pain
- Chest pain
- Muscle and joint pain
- Elevated heart rate (tachycardia)
- Skin flushing
- A general feeling of malaise
The severity of these symptoms may depend on the type of bacteria injected, the amount of contaminated cotton/drugs that were injected, and a person’s individual immune response.
Although there is no treatment, cure, or vaccine for the condition, it is generally not serious or life-threatening. It may feel like the flu which can be frustrating when an IV user is expecting to get high but ends up getting sick, however, symptoms can usually be managed with an over-the-counter fever reducer.
Do Cotton Balls Cause Cotton Fever?
The exact cause of cotton fever is not fully understood. Some people believe that the condition is caused by bacteria that live on cotton balls, which are sometimes used to filter the drug before injection. Others believe that the fever is caused by the drug itself or by other contaminants in the drug. The most popular theory is that it is caused by accidentally injecting bacteria found in cotton filters.
IV drug users typically pull small pieces of cotton from cotton balls or Q-Tips to use as a filter that makes it easier to suck liquid drugs into a needle and syringe. Although cotton itself does not cause cotton fever, cotton, particularly reused cotton, can carry certain bacteria. If these bacteria get into the bloodstream after injection, people may begin to feel sick.
The bacteria that causes cotton fever doesn’t always come from cotton, either. The symptoms can appear if bacteria gets into the bloodstream through any means. Bacteria could be on the spoon, in the drugs, or in the needle used for injection.
There are multiple theories as to what causes cotton fever, and while bacteria is the most accepted theory, other researchers believe that the condition can arise from:
- An immune response – The immune system is responsible for detecting and reacting to foreign particles in the body. Cotton is a foreign particle, so it is possible that if cotton particles get into the bloodstream and are detected by the immune system, an immune response (fever and other symptoms) is generated.
- Chemical reactions – Some researchers believe that it is possible that cotton particles can react with certain chemicals associated with illicit drugs and their adulterants. These interactions may produce fever and other related symptoms.
How Long Does Cotton Fever Last?
How long symptoms last may vary depending on quickly your body fights off the infection. Most cases of cotton fever resolve within 12 hours. If symptoms last longer than this, you should seek medical attention to make sure it is nothing more serious.
Understanding Infective Endocarditis (IE)
Sometimes, cotton fever can mimic the symptoms of another IV drug abuse-related risk called infective endocarditis (IE). Infective endocarditis (IE) is a disease that results from clumps of bacteria forming in the heart which can break loose and travel to different parts of the body. IE can produce symptoms like fatigue, aching joints, muscles, blood in the urine, and swelling of the feet and legs. People who inject drugs are 4-6 times more likely to have IE than the average person.
Without treatment with antibiotics, IE can result in life-threatening complications.
How to Prevent Cotton Fever
There are always risks associated with injecting drugs, and the best way to avoid these risks is to avoid IV drug use. If you are already using IV drugs, seeking treatment from a trusted drug rehab center near you can help you get your health back on track.
Another way to prevent cotton fever and other adverse risks associated with IV drug use is to always use sterile needles and injection paraphernalia. You can take extra precautions by avoiding using cotton as a filter and using disposable filters that were designed specifically for IV drug use, instead.
How are Symptoms of Cotton Fever Treated?
If you or someone you love develop cotton fever, there are several treatment options available to you. This is a self-limiting condition, which means symptoms will resolve on their own without any treatment, but treatment can make the symptoms more manageable. Some of the most effective treatments include:
- Placing a cool rag on the neck or forehead to provide comfort during a fever
- Over-the-counter anti-inflammatory medications for fever and headaches
- Drinking plenty of water and electrolytes to stay hydrated
- Getting plenty of sleep
- Eating a nutritious diet
Other Risks of IV Drug Abuse
Intravenous (IV) drug abuse involves injecting drugs directly into a vein using a needle and syringe. This method of drug use is often associated with higher risks than other methods, as the drug enters the bloodstream quickly and can produce intense effects. Aside from cotton fever, there are several additional risks associated with IV drug abuse, including:
- Organ damage
- Bloodborne diseases
- Skin problems
- Mental health problems
- Legal problems
In addition to these risks, IV drug abuse can also have a significant impact on a person’s personal and professional life. It can strain relationships with family and friends, interfere with work or school, and lead to financial problems. The stigma associated with drug abuse can also make it difficult for individuals to seek help and support.
Find the Treatment You Deserve Today
If you or a loved one are shooting up drugs, it’s important to realize that there is no safe way to inject drugs and that addiction is likely. Continuing IV drug use can seriously affect your health and even cost you your life. The best thing you can do is to seek professional treatment as soon as possible.
At Moving Mountains Recovery, we have helped hundreds of people just like you get their lives back on track. To learn more about our substance abuse treatment programs or to find help for yourself or a loved one, please contact us today.
- National Library of Medicine: Cotton Fever: Does the Patient Know Best?, Retrieved May 2023 from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC4803705/
- Science Direct: Cotton fever resulting in Enterobacter asburiae endocarditis, Retrieved May 2023 from https://www.sciencedirect.com/science/article/pii/S2214250919303270
- National Library of Medicine: Intravenous Drug Use–Related Complications of the Hand and Upper Extremity, Retrieved May 2023 from https://www.ncbi.nlm.nih.gov/pmc/articles/PMC6416137/